Texas, 2020

High Wind in Texas, March 30, 2020

March 30, 2020 · NWS MAF · 2 events in 2 counties and zones

S. and into the southern plains causing strong winds in the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A fast moving upper trough moved across the southwestern U.S. and into the southern plains causing strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 30, 5:18 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 30, 5:18 AM CST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
618 AM CDT Mon Mar 30 2020

.DISCUSSION...

See aviation discussion below.

&&

.AVIATION...

VFR conditions with just some high clouds are expected at the west
Texas and southeast New Mexico terminals the next 24 hours.
Southeast to southwest winds of 5 to 15 mph will become westerly
at 20 to 35 mph and gusty by afternoon. The winds should diminish
to 10 to 15 mph after sunset and skies clear.

&&

.PREV DISCUSSION... /issued 258 AM CDT Mon Mar 30 2020/

DISCUSSION...

Current satellite shows a great deal of Pacific moisture and high
cloud cover streaming over the area this morning. This will keep
winds modest this morning but these clouds will move east this
afternoon, allowing for plenty of mixing and windy conditions
across much of the CWA. An upper trough will move east into the
Central Plains this afternoon bringing a pacific cold front that
will affect mainly wind direction and speed, though not much with
temperatures due to a severely modified air mass crossing the
Rockies from the West Coast.

Yet another cold front moves through the area Friday, and having
better access to Canadian air will have more of an affect on
temperatures dropping them back below normal for the weekend. A
quick return of southeasterly gulf air overriding northeasterly
surface flow will generate enough lift and moisture to provide a
low chance for rainfall behind the front in the eastern Permian
Basin and lower Trans Pecos through the weekend as well.

Hennig

FIRE WEATHER...

A strong upper level storm system will move across the Southern
Plains today bringing windy to very windy and very dry conditions
to west Texas and southeast New Mexico. At the same time fuels
continue to dry with ERC values expected to range from the 50 to
65th percentile across much of west Texas (except the eastern
Permian Basin) and the southeast New Mexico Plains to around the
50th percentile across the Guadalupe Mountains. RFTI values will
generally range from 5 to 8. Will go ahead and upgrade the
remaining watch area to a Red Flag Warning for today into early
this evening which would include all of the southeast New Mexico
Plains, Guadalupe and Davis Mountains, Trans Pecos, Big Bend and
western Permian Basin. Will expand the warning a row further east
into the central Permian Basin to include Lamesa, Midland and
Crane as warning criteria will likely be met in those areas as
well. Conditions will improve early this evening as winds diminish
significantly due to nocturnal cooling. Poor to fair overnight rh
recovery is expected Tuesday morning. Conditions are expected to
improve Tuesday and Wednesday as winds diminish despite dry
conditions persisting. By next Thursday fire weather concerns will
increase again as drying persists and westerly surface winds
increase again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     79  48  74  52 /  10   0   0   0
Carlsbad                       76  45  77  53 /   0   0   0   0
Dryden                         88  54  83  56 /   0   0   0   0
Fort Stockton                  80  49  77  55 /   0   0   0   0
Guadalupe Pass                 64  44  69  52 /   0   0   0   0
Hobbs                          74  44  75  50 /   0   0   0   0
Marfa                          74  39  77  46 /   0   0   0   0
Midland Intl Airport           79  49  77  54 /   0   0   0   0
Odessa                         79  48  77  54 /   0   0   0   0
Wink                           80  46  79  53 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 11 AM this morning to 8 PM MDT this
     evening for Chavez Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     Wind Advisory from 11 AM this morning to 7 PM MDT this evening
     for Central Lea County-Eddy County Plains-Northern Lea
     County-Southern Lea County.

     High Wind Warning from 11 AM this morning to 7 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8
     PM MDT/ this evening for Andrews-Central Brewster County-
     Chinati Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Loving-Lower Brewster County-Marfa
     Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
     Plains-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from noon today to 8 PM CDT this evening for
     Andrews-Crane-Davis Mountains-Davis Mountains Foothills-
     Dawson-Eastern Culberson County-Ector-Gaines-Loving-Marfa
     Plateau-Martin-Midland-Reeves County Plains-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     High Wind Warning from 11 AM this morning to 7 PM MDT this
     evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
     and Delaware Mountains.

&&

99/99/12
Hazardous weather outlook, Mar 30, 1:52 AM CST, 9 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
252 AM CDT Mon Mar 30 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
252 AM CDT Mon Mar 30 2020 /152 AM MDT Mon Mar 30 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains from late this morning through early this evening.

A Wind Advisory is in effect from late this morning through early
this evening for the southeast New Mexico Plains, upper Trans
Pecos, Van Horn Highway 54 Corridor, Davis Mountains, Marfa
Plateau, and western and central Permian Basin of west Texas.

Critical fire weather conditions are expected across southeast New
Mexico and much of west Texas from late this morning through early
this evening. A Red Flag Warning is in effect.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 30, 11:38 AM CST to 2:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 30, 11:51 AM CST to 2:51 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883669, 883670.